Don't get migraines or seizures..and definitely don't want to lose my memory
This should never be taken as a weight loss medication- in fact that symptom is cause for concern and requires tests to ensure your body isn't having an autoimmune or other bad episode. Many people actually gain weight on Topamax. The symptoms can be extremely severe so no reason to ever take without a true need (those people are also less prone to the more adverse side effects since their body utilizes the medication differently).
See a different doctor or try a nutritionist instead for realistic and healthy weight loss.
I'm taking this medication now for epilepsy. I take alot of other meds too, but before I started taking some of those the topamax made me have no appetite whatsoever!!! I probably ate once a day and lost about 60-65 lbs. I also took this med about 13 yrs ago and went from 210 lbs to 99 lbs. Family and friends were extremely worried about me and the doctor never did or said anything so I thought everything was fine. Finally changed doctors was put on something else and now weigh about 170. :/ I have memory problems anyway Im sure this med isnt helping none but please be careful!! :)
Please, find another Doctor. Do not take Topamax just to lose weight.Do you have some other neurological disorder? Topamax is not for weight loss. I have been on it for over 15 years for severe Migraines and I have not lost a pound in fact losing weight can be a negative reaction, as well as gaining weight. Topamax can also affect your vision over long term and that is what is happening to me, it is making my eyesight worse. My prescription is changing more often due to the med. Please seek out ethical ways to lose weight.
I completely agree with the other responses however, I have a friend who was prescribed this for weigh loss alone as well. Wasn't this in a weigh loss drug combo at one time that was taken off the market??? I may be wrong but, think that it was.
I do totally agree that this shouldn't be a go to for weight loss. The only way it could ever help at all if it did make you loose weight is if you lost some weight and commited to a strict diet and daily exercise routine/a complete change of life. Otherwise as soon as you stop it your old appetite will come right back. I have taken this on and off at times for years at a time with years in between and the last time I was on it was about 6/7 years ago and was had worked up to 150mg twice daily, yes I was small, I also had a bad memory, couldn't find my words, was spacey, headaches were coming back and I was at a point where I had to up it for it to help with the pain or stop bc it wasn't helping.
I stopped bc the side effects were too much. I went up and down on my weight over the last years since, I've also had another child, lost again and gained now I'm at my heaviest. So, when my headaches were daily again in the past few months and unbearable, topamax was a little attractive again. I knew it worked well for the first few years and helped with weight so I started it again. I've been on it one week, 25mg (tiny dose) two times a day and I have had all of the side effects I had years ago and MORE! I am having almost all the effects listed, I go back and forth every am on wether or not to keep on bc the headaches are so painful and I need the relief but, side effects are so bad that I don't know what is worse.
I don't think this is a situation you want or should be in for just weight loss.
It can damage your eyes, it makes me have no appetite to the point of aversion and then nausea bc I don't eat and sometimes I've even been throwing up, I'm tired, weak(probably bc I don't eat) tingling hands and feet, lightheaded, still hasn't helped headaches(hasn't been long enough), a metal taste in my mouth constantly, everything taste bad. It's not healthy. As much as I want pain relief and I too want to loose weight don't know if I can continue.
I would find a new dr!
Topamax can also cause kidney stones which one might consider continuing treatment for seizures or severe migraines but certainly NEVER for weight loss.
- Topamax Information for Consumers
- Topamax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 1 Jun 2018 • 7 answers
Updated 29 Apr 2015 • 3 answers
Updated 27 Nov 2017 • 3 answers
Updated 21 Mar 2018 • 1 answer
Updated 19 Jan 2019 • 3 answers